MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Retraction Problem (1536); Material Separation (1562); Separation Failure (2547)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Initial reporter also sent report to fda: unknown.Pma/510(k) #: k151676.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a retracta detachable embolization coil was used in a male patient during a varicocele embolization procedure.The coil was positioned in the vein without issue, but ¿it was not possible to detach the coil from the delivery wire.¿ the operator also reported difficulty retracting the coil back into the catheter, causing discomfort to the patient.After multiple attempts, the delivery wire and coil were withdrawn from the catheter.A 4fr catheter was then introduced through the sheath to "view the right vena spermatica interna" which showed "no venous valve insufficiency." upon removal of the sheath, a ¿hair-like thread¿ was discovered and ¿a section of the thread was withdrawn from the point of entry.¿ it is currently unclear if a fragment from the "thread" remained in the patient.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Additional information: b5 - event description: additional information was provided on 10jul2019.The complaint coil was the fourth coil to be placed.The coil would not deploy after more than 15 turns.A portion of the thread remained in the patient and has not been removed.The patient has no experienced any symptoms due to this occurrence and surgical removal has been discussed, although no plans have been confirmed.Further, this report and medwatch report #1820334-2019-01492 were discovered to record the same event.Further information and the investigation will be submitted under this report number, not medwatch report #1820334-2019-01492.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, imaging, and specifications of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Fluoroscopic images were provided, however.These images were sent for clinical review.The reviewer stated that the images show the successful placement of three coils, but do not show the attempted placement of the fourth coil.Without this imaging, a definitive conclusion about the fourth coil could not be drawn.Based on the known information and image review, there is no evidence to suggest the device was manufactured out of the correct specifications and tolerances.A document based investigation evaluation was also performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device's design history file was reviewed, and the risks associated with these devices are acceptable when weighed against the benefits.The device history record for the complaint lot and subassembly lots revealed no related nonconformances.A database search revealed no other complaints have been reported from the same lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Based on the information provided, no product returned and the results of the investigation, a definitive root cause could not be determined, but was traced to component failure.There was no evidence to suggest the issue was manufacturing related.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8758383
Report Number1820334-2019-01605
Device Sequence Number19463704
Product Code KRD
UDI-Device Identifier10827002341989
UDI-Public(01)10827002341989(17)231109(10)9278759
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2023
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-8
Device Lot Number9278759
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/21/2019
Supplement Date Received by Manufacturer07/10/2019
08/30/2019
Initial Report FDA Received Date07/03/2019
Supplement Report FDA Received Date07/16/2019
09/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age14 YR